Kansas, 2010Flash Flood in Kansas, November 24, 2010
November 24, 2010 · NWS SGF · 1 event in 1 county or zone
An Arctic front moved into the area and produced a line of thunderstorms with heavy rain across extreme southeast Kansas which caused isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic front moved into the area and produced a line of thunderstorms with heavy rain across extreme southeast Kansas which caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 24, 3:30 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 24, 3:30 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST WED NOV 24 2010
.DISCUSSION...
MAIN FOCUS IN THIS FORECAST PACKAGE WILL DEAL WITH ONGOING
CONVECTION AND THUNDERSTORM AND SEVERE POTENTIAL THIS AFTERNOON
INTO THIS EVENING. THEN ATTENTIONS TURNS TO AN ARCTIC COLD FRONTAL
PASSAGE LATE THIS EVENING INTO THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE ALONG THE FRONT...THEN MUCH COLDER TEMPERATURES AND
WINTRY PRECIPITATION WILL BE POSSIBLE BEHIND THE FRONT LATE
TONIGHT INTO THURSDAY.
CURRENTLY...SURFACE WARM FRONT HAS LIFTED BACK INTO THE AREA AND
GENERALLY EXTENDS FROM GAINSVILLE TO SPRINGFIELD TO EL DORADO
SPRINGS THIS AFTERNOON. TO THE EAST OF THE FRONT TEMPERATURES ARE
IN THE LOWER 50S ACROSS CENTRAL MISSOURI WHILE TEMPERATURES HAVE
WARMED INTO THE 70S ACROSS SOUTHEASTERN KANSAS WEST OF THE FRONT.
DEWPOINTS ARE ALSO STREAMING BACK INTO THE AREA FROM THE SOUTHWEST
TO THE NORTHEAST BEHIND THE WARM FRONT...AS VALUES HAVE RISEN INTO
THE LOWER TO MIDDLE 60S. AS A RESULT OF THE WARMER TEMPERATURES AND
DEWPOINTS INSTABILITY HAS INCREASED ACROSS THE FAR SOUTHWESTERN
CWA. MLCAPE VALUES HAVE INCREASED INTO 250 TO 700 J/KG BEHIND THE
WARM FRONT. WIND SHEAR IS VERY STRONG AS 0-6KG BULK SHEAR VALUES
ARE GREATER THAN 70KTS ACROSS THE AREA...WHICH WILL BE SIGNIFICANT
TO PRODUCE ORGANIZED STORMS THIS AFTERNOON AND EVENING.
THE QUESTION IS DO WE HAVE ENOUGH INSTABILITY WITHOUT STRONG
FORCING TO MAINTAIN STORMS AHEAD OF THE APPROACHING COLD FRONT.
SUPERCELLS WILL BE POSSIBLE IF STORMS CAN MAINTAIN THEMSELVES AND
NOT GET SHEARED APART. STORMS ARE STARTING TO INCREASE IN
COVERAGE ACROSS THE NORTHEASTERN CWA GENERALLY ALONG AND NORTH OF
A MCCUNE KANSAS TO STOCKTON MISSOURI LINE. A FEW OF THIS STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE THIS
AFTERNOON...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THE SHEAR
VECTORS ARE ORIENTATED IN SUCH A WAY THAT TRAINING OF STORMS
MAYBE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.
DO NOT EXPECT WIDE SPREAD HEAVY RAINFALL AND FLOODING...BUT THERE
WILL BE THE POSSIBILITY FOR ANY AREAS THAT RECEIVE MULTIPLE
THUNDERSTORMS OVER THE SAME LOCATIONS.
THE COLD FRONT IS BEGIN TO SURGE TO THE SOUTH ACROSS CENTRAL
KANSAS THIS AFTERNOON. THE FRONT WILL STEADILY PUSH TO THE
SOUTHEAST INTO THE CWA THIS EVENING. THIS FRONT WILL BE QUITE
STRONG...SO THERE WILL BE ENOUGH FORCING TO DEVELOP ADDITIONAL THUNDERSTORMS
ALONG THE FRONT. EXPECT A LINE OF STORMS TO DEVELOP NEAR THE
NORTHWESTERN CWA BY THE EARLY TO MID EVENING HOURS THEN SWEEP TO
THE SOUTHEAST. THE MAIN RISK WITH THESE STORMS WILL BE STRONG
WINDS. IF ANY STORMS CAN DEVELOP AND REMAIN AHEAD OF THE FRONT THE
WILL BE A LARGE HAIL AND ISOLATED TORNADO RISK DUE TO THE STRONG
WIND SHEAR. WOULD EXPECT THE FRONT TO UNDER CUT THE FRONT AS IT
PUSHED SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR WHICH WILL
LIMIT THE HAIL AND TORNADO RISK...HOWEVER THERE COULD REMAIN A
WIND RISK INTO THE OVERNIGHT HOURS.
VERY COLD TEMPERATURES WILL QUICKLY SPREAD INTO THE AREA BEHIND
THE FRONT TONIGHT. THIS EVENING AND DURING THE EARLY OVERNIGHT
HOURS...THE PRECIPITATION SHOULD END PRETTY QUICKLY BEHIND THE
FRONT. HOWEVER...THE FRONT WILL BEGIN TO SLOW DOWN AS IT EXITS THE
AREA OVERNIGHT INTO THURSDAY MORNING. THERE WILL BE AN UPPER LEVEL
WAVE AND LIFT FROM THE UPPER LEVEL JET THAT REMAINS OVER THE AREA
BEHIND THE FRONT. SO...EXPECT POST FRONTAL PRECIPITATION LATE
TONIGHT INTO THURSDAY GENERALLY ALONG AND EAST OF THE INTERSTATE
44 CORRIDOR. THE 850MB FRONT WILL LAG BEHIND THE SURFACE FRONT SO
WARMER TEMPERATURES WILL BE PRESENT ALOFT. THIS WILL ALLOW FOR A
PERIOD OF FREEZING RAIN OR SLEET TOMORROW...WITH LIGHT
ACCUMULATIONS POSSIBLE. THERE ARE STILL QUESTION ON THE EXACT
LOCATION AND AMOUNTS OF ANY WINTRY WEATHER. THE 850MB FRONT WILL
OVERTAKE THE AREA WHICH MAY ALLOW FOR A SLEET SNOW RISK BEFORE IT
ENDS THURSDAY EVENING.
AGAIN MUCH COLDER TEMPERATURES WILL OCCUR BEHIND THE FRONT WITH
HIGHS ONLY EXPECTED TO WARM INTO THE 30S ON THURSDAY WITH LOWS
DROPPING INTO THE TEENS THURSDAY NIGHT. GUSTY NORTHERLY WINDS
WILL ACCOMPANY THE COLDER AIRMASS WHICH WILL ALLOW WIND CHILLS TO
DROP INTO THE TEENS TO THE SINGLE DIGITS. ANOTHER STORM SYSTEM
WILL IMPACT THE ARE EARLY NEXT WEEK BRINGING ADDITIONAL CHANCES
FOR PRECIPITATION TO THE AREA.
WISE
&&
.AVIATION...
FOR THE 18Z TAFS...ACTIVE WEATHER PERIOD THROUGH THE FORECAST
EXPECTED. LOW LEVEL WIND SHEAR WILL BE ONGOING AT THE ONSET OF THE
TAFS AT ALL 3 LOCATIONS WITH VERY STRONG LOW LEVEL FLOW IN ADVANCE
OF THE NEXT STRONG COLD FRONT. LOW CEILINGS AND DENSE FOG HAVE
DEVELOPED IN ADVANCE OF A NORTHWARD SURGING WARM FRONT THIS
MORNING AND MAY PERSIST INTO THE MID AFTERNOON. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWEST MISSOURI LATE THIS
AFTERNOON INTO THE EARLY EVENING AS THE COLD FRONT BEGINS TO PUSH
SOUTHEAST INTO THE REGION. THE THUNDERSTORMS WILL THEN DEVELOP
ALONG THE FRONT AND SHIFT EAST OVERNIGHT. A SHARP WINDSHIFT WILL
OCCUR BEHIND THE FRONT WITH GUSTY NORTHWEST WINDS OVERNIGHT AND
LIKELY IFR CEILINGS PERSISTING. ANOTHER WAVE IS EXPECTED TO
DEVELOP ALONG THE FRONT THURSDAY MORNING WHICH WILL LIKELY BRING
MORE PRECIPITATION ON THURSDAY AND COULD BE IN THE FORM OF
FREEZING RAIN AS 850 FRONT WILL LAG BEHIND THE INITIALLY SHALLOW
COLD AIR MASS.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 24, 4:17 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CST WED NOV 24 2010
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
417 PM CST WED NOV 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
THE LIGHTNING RISK IS SIGNIFICANT.
THE THUNDERSTORM WIND RISK IS ELEVATED FOR WIND GUSTS OVER
60 MPH.
THE HAIL RISK IS ELEVATED FOR HAIL TO THE SIZE OF HALF DOLLARS.
THE TORNADO RISK IS ELEVATED.
THE NON THUNDERSTORM WIND RISK IS LIMITED.
THE FREEZING RAIN RISK IS LIMITED.
THE EXTREME COLD RISK IS LIMITED.
THE FLOOD RISK IS LIMITED.
DISCUSSION...
THUNDERSTORMS ARE DEVELOPING ACROSS NORTHEASTERN OKLAHOMA INTO
CENTRAL MISSOURI LATE THIS AFTERNOON. THESE STORMS SHOULD
CONTINUE TO DEVELOP AND TRACK NORTHEAST ACROSS THE AREA INTO
THIS EVENING. THESE STORMS WILL BE CAPABLE OF DEVELOPING INTO
SUPERCELLS...AND WITH INCREASED INSTABILITY DEVELOPING SOUTH AND
WEST OF A FORT SCOTT KANSAS TO GREENFIELD TO CASSVILLE MISSOURI
LINE. THERE WILL BE AN ELEVATED THREAT FOR TORNADOES ACROSS THIS
PORTION OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE
THIS AFTERNOON AND THIS EVENING. IN ADDITION...HAIL TO THE SIZE
OF HALF DOLLARS OR LARGER ARE ALSO POSSIBLE. LOCALLY HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE ACROSS ANY
AREAS THAT ARE AFFECTED BY MULTIPLE STORMS TRACKING ACROSS THE
SAME LOCATION.
STORMS SHOULD THEN TRANSITION INTO A SQUALL LINE AS AN ARCTIC
COLD FRONT ACCELERATES SOUTHEAST ACROSS THE OUTLOOK AREA LATER
THIS EVENING INTO THE OVERNIGHT HOURS. THE COMBINATION OF
EXTREME WIND SHEAR AND MARGINAL INSTABILITY WILL RESULT IN A
THREAT FOR DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE
OF QUARTERS...AND ISOLATED TORNADOES ACROSS MUCH OF THE OUTLOOK
AREA TONIGHT.
AS THIS ARCTIC COLD FRONT SWEEPS THROUGH THE REGION...BRISK AND
GUSTY WINDS WILL SHIFT TO THE NORTH AND USHER IN A MUCH COLDER
AIRMASS. WIND CHILLS IN THE TEENS TO THE SINGLE DIGITS ARE
POSSIBLE ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI LATE TONIGHT. IN ADDITION...PRECIPITATION IS
EXPECTED TO TRANSITION TO A LIGHT WINTRY MIX...WITH MINOR ICE
ACCUMULATIONS POSSIBLE LATE TONIGHT ALONG AND NORTH OF THE
INTERSTATE 44 CORRIDOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LIGHT WINTRY PRECIPITATION IS EXPECTED TO INCREASE IN AREAL
COVERAGE ON THANKSGIVING...ESPECIALLY ALONG AND SOUTH OF THE
INTERSTATE 44 CORRIDOR. MINOR ICE ACCUMULATIONS ARE EXPECTED...
WITH ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH POSSIBLE
ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI. THE ICE ACCUMULATION
WILL LIKELY BE CONFINED TO ELEVATED OBJECTS INCLUDING BRIDGES
AND OVERPASSES. MINOR SLEET AND SNOW ACCUMULATIONS WILL ALSO BE
POSSIBLE. MEANWHILE...WIND CHILLS IN THE UPPER SINGLE DIGITS
AND TEENS WILL CONTINUE FROM THANKSGIVING INTO EARLY FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND NORTH OF A
PITTSBURG KANSAS TO HERMITAGE MISSOURI LINE LATE THIS AFTERNOON
INTO THE EARLY EVENING. THEN IT MAY BE NEEDED ACROSS THE
REMAINDER OF THE OUTLOOK AREA FROM MID EVENING INTO THE
OVERNIGHT HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WFO SGF
In the hours before
Special weather statement, Nov 24, 2:59 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CST WED NOV 24 2010
KSZ097-MOZ066-077-242130-
CRAWFORD KS-BARTON MO-VERNON MO-
259 PM CST WED NOV 24 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN CRAWFORD...NORTHWESTERN
BARTON AND SOUTHERN VERNON COUNTIES UNTIL 330 PM CST...
AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GIRARD...MOVING NORTHEAST AT 50 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CROWEBURG...MULBERRY AND ENGLEVALE BY 305 PM CST.
ARCADIA AND BURGESS BY 310 PM CST.
OSKALOOSA AND HANNON BY 315 PM CST.
BRONAUGH AND VERDELLA BY 320 PM CST.
MOUNDVILLE BY 325 PM CST.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LINDENBERG
Local storm report, Nov 24, 4:18 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 PM CST WED NOV 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 8 N MONTEVALLO 37.84N 94.11W
11/24/2010 E0.88 INCH VERNON MO AMATEUR RADIO
&&
SRUNNELSLocal storm report, Nov 24, 4:52 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CST WED NOV 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 W WEAUBLEAU 37.89N 93.58W
11/24/2010 E1.00 INCH HICKORY MO AMATEUR RADIO
&&
SRUNNELSFlash Flood, Cherokee
- When
- November 24, 5:03 PM CST to 6:00 PM CST
- Where
- Cherokee County, 0.7 mi WNW of Baxter Spgs to 0.68 mi WNW of Baxter Spgs
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.024, -94.742
Six to eight inches of water was on Highway 166 approximately one quarter to one half miles west of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, November 24, 20101 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Missouri, November 24 to 25, 2010$251,000 · EF1 · 32 events
- Winter Weather in Wisconsin, November 24 to 25, 20102 injured · $5,000 · 7 events
- Strong Wind in Massachusetts, November 24, 2010$21,000 · 2 events
- Winter Weather in Minnesota, November 24 to 25, 20101 injured · $5,000 · 6 events
- Frost and Freeze in California, November 24 to 26, 20109 events
- High Wind in Wyoming, November 24 to 26, 20108 events
- Winter Weather in Iowa, November 24 to 25, 2010$10,000 · 8 events
- Winter Weather in Iowa, November 24, 20107 events
- Heavy Snow in North Dakota, November 24 to 25, 20106 events
- Winter Weather in Illinois, November 24, 20105 events
- Heavy Snow in Minnesota, November 24 to 25, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262948.